PDL Practice Alert


pdl logo

Detrimental Decimals

Recent incident reports to PDL indicate that inaccurate script interpretation in relation to dosage is a serious current issue with pharmacists, particularly where handwritten scripts are concerned.

A misread script led to a recent dispensing error where Sifrol 0.375mg was replaced with Sifrol 3.75mg due to a misinterpretation of the decimal point position in the drug dosage.

In this example, the dose increased ten-fold and the consumer suffered from extreme drowsiness.

To compound the error, the Australian Medicines Handbook states that any Sifrol dose increase is advised in small increments. In decreasing Sifrol, with Parkinson’s Disease treatment for example, a dose decrease must be gradual.

In a separate and serious incident the decimal point was misread as a pharmacist dispensed Serenace 5mg instead of Serenace 0.5mg. The resulting overdose caused the consumer to collapse and an admission to hospital resulted.

Be extra cautious in deciphering decimals in handwritten scripts.

To assist in minimising dispensing errors, all PDL members will receive a new edition of the Guide to Good Dispensing chart, found in your April issue of the AJP magazine or download it at www.pdl.org.au.

PDL wishes to advise the Pharmacy Board of Australia recommends a CPD plan. PDL members can obtain CPD credits on a wide range of clinical and practice topics, in their complimentary copy of the AJP.

If you have any questions call PDL on 1300 854 838.

Previous ACT flu jabs off to a galloping start at Wanniassa
Next Pharmacists key in diabetes strategy campaign

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply